- SPOTLIGHT CASE
Commentary by Daniel J. Morgan, MD, MS, and Andrew Foy, MD
Brought to the emergency department from a nursing facility with confusion and generalized weakness, an older woman was found to have an elevated troponin level but no evidence of ischemia on her ECG. A consulting cardiologist recommended treating the patient with three anticoagulants. The next evening, she became acutely confused and a CT scan revealed a large intraparenchymal hemorrhage with a midline shift.
Commentary by James B. Reilly, MD, MS, and Christopher Webster, DO
A woman taking modified-release lithium for bipolar disorder was admitted with cough, slurred speech, confusion, and disorientation. Diagnosed with delirium attributed to hypercalcemia, she was treated with aggressive hydration. She remained disoriented and eventually became comatose. After transfer to the ICU, she was diagnosed with nephrogenic diabetes insipidus due to lithium toxicity.
Commentary by Scott D. Nelson, PharmD, MS
Although meningitis and neurosyphilis were ruled out for a woman presenting with a headache and blurry vision, blood tests returned indicating latent (inactive) syphilis. Due to a history of penicillin allergy, the patient was sent for testing for penicillin sensitivity, which was negative. The allergist placed orders for neurosyphilis treatment—a far higher penicillin dose than needed to treat latent syphilis, and a treatment regimen that would have required hospitalization. Upon review, the pharmacist saw that neurosyphilis had been ruled out, contacted the allergist, and the treatment plan was corrected.
No hay comentarios:
Publicar un comentario